Dermatology Expert Forum
HSV1 Suppression Not Working!
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

HSV1 Suppression Not Working!

Dr. Rockoff,

First off, thank you for your contributions to this forum. I have learned so much here and I know its a great comfort to the users.

I was diagnosed with an HSV1 infection about 4 years ago after having a genital outbreak. I was treated for the initial outbreak and then one or two outbreaks on my genital area and face in the following 2 years.

Over the past year or so my herpes has been out of control. I had an outbreak genitally and after that had nearly continuous cold sores on my mouth and nose. It sucks! I was treated with acyclovir, 200 mg 4 times a day and that didn't really work. I am now taking 500 mg Valtrex once a day. This is working somewhat well, but I am having some breakthrough symptoms around the time of ovulation. I am extremely worried that my herpes is becoming resistant. Here are my questions:
1. Can I increase my Valtrex dosage or try another drug (Famvir?) to control my outbreaks?
2. I'm also asthmatic and take a inhaled steroid inhaler (Advair). Could that be lowering my immune system to increase outbreaks? Why all of a sudden is my herpes so bad?
3. Is there anything else I should be doing? I eat well, exercise, try to minimize stress and try to get enough sleep.
4. What will happen to me if I ever try to go off of suppression, like if I ever decide to have kids? Will I be covered in herpes?
5. I have menorrhagia. I read that cramping and heave periods are a side effect of Valtrex. I'm getting an ultrasound to rule out fibroids or polyps anyway.
Thanks again for your time.
Related Discussions
242489_tn?1210500813
I'm not sure I'm clear on what you mean by "some breakthrough symptoms."  Actual blisters?  A burning sensation?  Is it possible that you're "jumping the gun" by ascribing more significance to sensations and small skin changes that don't really mean much?  Please keep in mind that studies show that suppressive therapy, while helpful in reducing outbreaks, does not eliminate them in most people. Answers below:

1. Can I increase my Valtrex dosage or try another drug (Famvir?) to control my outbreaks?  
Yes, but do it under a doctor's supervision, and look critically at the results: do you actually have fewer symptoms on the higher dose, and is the change meaningful?

2. I'm also asthmatic and take a inhaled steroid inhaler (Advair). Could that be lowering my immune system to increase outbreaks? Why all of a sudden is my herpes so bad?
No, I don't think Advair is weakening your immune system, and as I've said, I'm not convinced that your herpes is, in fact, as bad as it may seem.

3. Is there anything else I should be doing? I eat well, exercise, try to minimize stress and try to get enough sleep.
Those are always a good idea, but you have to do what life lets you.

4. What will happen to me if I ever try to go off of suppression, like if I ever decide to have kids? Will I be covered in herpes?
Absolutely not.  You'll only get recurrences where you got them before.

5. I have menorrhagia. I read that cramping and heave periods are a side effect of Valtrex. I'm getting an ultrasound to rule out fibroids or polyps anyway.
I doubt Valtrex is related.

I hope this helps.

Best.

Dr. Rockoff
2 Comments
Blank
Avatar_n_tn
Thank you. I do get actual blisters when I describe "breakthrough symptoms". They are not as bad as they were when I was not medicated, but I definitely have noticeable blisters.

I'm not so much bothered by the presence of the small blisters as I am by their near constant nature. I usually have maybe a week and a half a month where I have no symptoms. I don't kiss my boyfriend if I have any redness, blistering or itching burning and its simply frustrating and isolating.

I suppose i'll just have to get used to it. Thanks for your help.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank